Products
Pre-Nursing
Nursing Student
NCLEX Prep
New Grad

05.03 Nursing Care and Pathophysiology for Cardiogenic Shock

This lesson is part of the NURSING.com Nursing Student Academy. Start a trial to view the entire video.
Print
  1. Causes
    1. Myocardial infarction (MI)
    2. End-stage cardiomyopathy
    3. Papillary muscle or valve rupture
    4. Cardiac tamponade
    5. Pulmonary embolism (PE)
    6. Sudden, severe, extreme heart failure
  2.  Decreased Perfusion
    1. ↓ CO
    2. ↓ BP
    3. ↑ HR (compensation)
    4. ↑ SVR (compensation)
    5. Weak, thready pulses
    6. Cool, diaphoretic skin
    7. Pale, dusky, cyanotic, or mottled skin
    8. ↓ urine output
    9. ↓ LOC, anxiety
    10. Weakness
  3.  Volume Overload
    1. ↑ CVP
    2. JVD
    3. Pulmonary Edema
    4. Crackles
    5. Pink, frothy sputum
    6. Sudden, severe SOB
    7. Muffled Heart Sounds
    8. S3, S4 present
  4.  Therapeutic Management
    1. Treat Cause
      1. Revascularization for MI (PCI, CABG)
      2. Thrombolytics or surgical removal for PE
      3. Pericardiocentesis for cardiac tamponade
    2. Improve Contractility
      1. Dopamine – may ↑ HR
      2. Dobutamine
    3. Decrease Afterload
      1. Dobutamine
      2. Diuretics
      3. Furosemide – for Pulmonary edema
        1. Caution – may ↓ BP
    4. Surgical Intervention
      1. IABP
      2. LVAD
      3. Heart Transplant
  5.  Patient Education
    1. Health promotion for prevention of myocardial infarction (see MI lesson)
    2. Explain procedures and expectations
    3. Symptoms to report to RN or HCP
    4. Importance of positioning (HOB > 30° and legs elevated)
    5. Medication instructions, side effects

Reference Links

Create Your Account

Get unlimited access to lessons and study tools

Video Transcript

Okay guys, let’s talk about the basics of cardiogenic shock.

Remember the initial insult here is a broken or blocked pump. There are three main causes – myocardial infarction (remember dead heart muscle can’t pump), cardiac tamponade (which is fluid around the heart that compresses it and makes it hard to pump), and a pulmonary embolism that keeps blood from moving forward through the lungs. So the big thing we want you to see is that this is like an extreme version of heart failure. The blood can’t go forward so it backs up – so we have an increased preload. The bad pump causes our cardiac output and blood pressure to drop. The body tries to compensate by increasing the heart rate, and also by vasoconstricting and shunting blood to vital organs, so we see our afterload increase as well. What we’re left with is a pumping system that is entirely broken and vital organs that aren’t getting the blood they need. So what does this look like in our patient?

Well remember it’s like extreme, sudden, severe heart failure – so you’ve lost all perfusion forward. What happens with a lack of perfusion to the brain? Decreased LOC. Decreased perfusion to the kidneys? Decreased urine output. Decreased perfusion to the skin and extremities? Cold, pale, clammy skin, decreased pulses, slow cap refill. ALL signs of decreased perfusion. That’s your #1 clue. We may also see the problems of the blood backing up, right? Remember what happens when the blood backs up into the lungs – we get pulmonary edema and hear crackles. Then when it starts backing up into the head we see that extreme JVD – like a rope in their neck, right? So can you see how this is just sudden, extreme, severe heart failure? So keep that in mind as we move forward.

When we start thinking about treating a patient in cardiogenic shock, the most important thing is to identify and treat the cause. If they’ve had an MI, they’ll need revascularization like we talked about in the MI lesson. If it’s cardiac tamponade we need to remove the fluid from around their heart, if it’s a pulmonary embolism, we need to bust up or remove that clot. If we don’t address the cause, nothing else we do will be effective. When it comes to medication management, the big goal is to get the heart pumping more effectively and decrease the pressure it has to pump against. The top two drugs we give for patients in cardiogenic shock are dopamine and dobutamine. They will both increase contractility. Dopamine can also increase heart rate, while dobutamine can also help with vasodilation to decrease afterload. Patients who have had an MI will also still get the standard MONA treatment as well. If the patient has developed severe pulmonary edema, they may also receive a diuretic like Furosemide to offload that volume. We just have to be careful not to drop their blood pressure too much.

So, there are a lot of nursing priorities for this patient – one of which being that they need to be in an ICU. But we’re gonna focus on the top 3 concepts here. If you check out the outline and the care plan attached to this lesson, you’ll see a ton of details about specific interventions. The first concept is perfusion, we have got to monitor their hemodynamics and maintain a good cardiac output. Then, because these patients are at risk for airway and breathing issues, we need to monitor their oxygen status and intervene as needed. Then finally I added clotting because this condition might be caused by a clot in the coronary arteries or pulmonary arteries or might be because of bleeding around the heart – so we need to consider the interventions required to manage those conditions as well.

So let’s recap – cardiogenic shock is caused by a broken or blocked pump – that might be an MI, cardiac tamponade, or a PE. Most of the symptoms you see are caused by a lack of perfusion to the organs like the brain, kidneys, and skin, and by the backup of blood into the lungs and body (that’s why you see pulmonary edema and JVD). Remember it’s like a sudden, extreme version of heart failure. Treatment is focused on treating the cause, increasing contractility and getting the heart pumping more efficiently against less pressure. Our priorities are going to be perfusion and oxygenation, and then dealing with any clotting or bleeding issues depending on the cause. And finally, remember that this is an emergency, these patients need to be in an ICU and may even need to be on life support. So don’t be afraid to ask for help if you need it!

Make sure you check out the care plan and outline in this lesson to see lots of details about nursing care and interventions. We love you guys! Happy nursing!

  • Question 1 of 10

The nurse is caring for a client who has gone into shock from an acute MI. Which of the following findings is common when a client is in shock?

  • Question 2 of 10

Which of the following are assessment findings in a client experiencing shock? Select all that apply.

  • Question 3 of 10

A nurse is caring for a client who has developed cardiogenic shock after developing heart failure. The nurse enters the client’s room and finds that the client has an altered level of consciousness, jugular venous distention, and a heart rate of 122 bpm. Which of the following interventions would be a priority for the nurse to perform first?

  • Question 4 of 10

A client who was diagnosed with heart failure has developed cardiogenic shock as a complication of the condition and needs an intra-aortic balloon pump placed. Which of the following statements accurately describes an intra-aortic balloon?

  • Question 5 of 10

A client with a pulmonary embolism is experiencing increased right ventricular afterload. Which of the following is a priority concern of the nurse?

  • Question 6 of 10

Cardiogenic shock usually occurs from which of the following conditions?

  • Question 7 of 10

A nurse is caring for a client who is being treated for acute myocardial infarction. The nurse knows that some clients with acute MI go on to develop cardiogenic shock, which can be fatal. Based on the nurse’s understanding of this condition, the nurse knows to look for which of the following signs of cardiogenic shock?

  • Question 8 of 10

A nurse is caring for a client who suddenly goes into a cardiac arrest. The nurse knows that which of the following causes of cardiac arrest is reversible? Select all that apply.

  • Question 9 of 10

An older adult client has decreased tissue perfusion related to heart disease. The nurse tries to promote venous return by elevating the lower extremities on a pillow. What best describes the rationale for this action?

  • Question 10 of 10

A nurse in the ICU is caring for a client who is experiencing cardiogenic shock secondary to endocarditis. The provider has just left new orders for the care of this client. Which of the following orders would the nurse most likely see in this client’s chart?

Module 0 – Cardiac Introduction

Customize Your Study

Start a trial to create your first custom study plan now.


Start Trial